I have been experiencing problems with Lantus Glargine.. Although I have used it for several years without problem, I recently started to get get hypos. Because I was taking it just before bed the hypos were occuring when I was asleep, so I was unable to take action. Unfortunately when I do wake up I am very aggressive and my wife has difficulty getting me to take glucose. Things came to a head 2 weeks ago, after 4 hypos in a week my wife rang the ambulance. They could here me in the background and they called the police.
The ambulance took me to Gloucester hospital, and said diabetic specilaist would sort me out. Basically I was told to reduce my dose from 55 to 40 and take it before my evening meal, and made an appointment for me to see diabetic nurse at my local surgery.
Having lost confidence in Lantus I took 35 instead of the recommended 40. I was a bit worried about taking even 35, but as I my blood sugar level was 21 I thought it would be OK. In the morming I was down to 16. However my concern is that if my blood sugar level is where it should be i.e. between 4 & 8, then even 35 of Lantus is going to cause a hypo?
Saw my GP and he said reduce Lantus to 20 initially & continue to take before evening meal. I won’t bore you with my blood glucose levels since then, but they are generally in high 20s or off the scale. I am as at today back on 40 of Lantus, & today my readings are between 11 and 24.
Basically I have lost confidence in Lantus. Nobody has been able to explain why it suddenly caused hypos. Instead of drip feeding the insulin steadily over 24 hours, it suddenly appears to have rushed in over 4-7 hours. As far as I can make out it seems to have stopped rushing in, but does not appear to be steadily feeding in over 24 hours either. My blood sugar levels have been generally high now for 2 weeks. GP told me to keep a record of my blood sugar levels and the amount of insuin I have taken. Saw him 2 days ago and he (presumably realising he does not have sufficient knowledge) has asked a diabetic specialist to ring me. I know its the NHS but I am still waiting.
I also take Lipso 3 times daily before every meal, and I have been using this more aggressively to try and keep my sugar levels down. Whereas I used to take maybe 8-12 before breakfast I now take 35. I have had to give myself an extra 10 in between meals to bring it down, although I haven’t done that since I increased the Lantus back to 40.
Original symptons have returned i.e weight loss, raging thirst and trips to the loo. I am supposed to be going on holiday to Florida in 3 weeks & I need to get this sorted!
Sorry to be a bore, but anybody had similar experience or solutions
@pyratepete – you’re not a bore at all, sounds like you’re really going through the mill at the minute.
I’m use lantus and humalog and I don’t seem to have any problems with the lantus (I put in 39 units of lantus at about 7.30pm and about 7-12 units of humalog for meals depending on time of day and what I’m eating).
Obviously no one can tell you the magic formula to get it to work for you – but I’ve noticed a few things with lantus:
1. It’s definitely not even over 24 hours. For me it peaks after about 4 hours, stays relatively even and then tails off after about 20 hours.
2. It takes about three days for any changes in dosages to actually make any difference. Therefore if I adjust it, I adjust it from x to y then keep it at y for three days to see what happens.
Also some people swear by splitting their dose – half in the morning and half in the evening. I did this for a while but then stopped doing it because it didn’t seem to make much difference! Also some people get on better with levemir (and vice versa). I’ve never really used levemir, but I bet some other people on the forums will have done.
In your position, I would probably try making smallish adjustments to doses and then record everything (insulin, carb intake, etc.) that happens (bloody tedious I know) to see if you can establish a pattern of what’s going on. I would carry on trying to get hold of a specialist nurse (do you have a hospital clinic you go to who might help?) – just keep ringing them, don’t wait for them to call you back! GPs are pretty much useless in helping with fine-tuning doses!
Anyway, don’t stress too much (that itself can completely screw up your levels!) and let us know how you get on.
@pyratepate – When I was on MDI I had major problems with nighttime hypos. I shifted my entire Lantus to the morning, which almost eradicated them, but did leave me with a major dawn phenomenon – as @Tim says, lantus is not a 24 hr insulin. For me it was about 22 hrs, and took about 4 hours to peak. I countered this with an additional fast acting (I used Novorapid) jab when I woke up to deal with the rise in bg first thing. But this was for me – it wasnt something anyone told me, it was trial and error.
I agree with Tim – ring (and ring and ring) your diabetic clinic/specialist/nurse; dont rush into doing anything, let any change settle in before you decide it doesn’t work. And test! Test every couple of hours, before every meal, 2 hrs after every meal, before bed, whenever you can. The more tests you have, the more obvious a trend will become.
Hi pyratepate “Lantus” best thing since sliced bread ha ha. I gave my Lantus at 10pm so that about 4pm the next day I could counteract any highs with actrapid. Its not fun but as Annette says test and keep phoning with results after all give the consultants the facts and they have to react. I know I’m a bore but check on all dates of insulin fridge temp and don’t forget hot weather causes all sorts of crazy problems. If your not happy you have to make a fuss its your life and if you don’t help yourself no one else will. Good luck and tell them you need a pump now! That is better than sliced bread!
I know that as a T2 my problems are slightly different, but I’ve never had a problem with Lantus, indeed I was told by my DSN that I couldn’t possibly go hypo from using it. I’ve recently reduced my Lantus (purely for logistical reasons) and increased the dose and frequency of my Novorapid injections. All I can say is that @Annette and @mustard have the right of it, you need to try different combinations and patterns of use until you find one that works for you. I would probably disagree with @Annette about pestering your DSN, specialist, or clinic, they don’t have the problem, you do and you are the only one who can sort it. Generally, when I adjust my meds I present my DSN with a fait accompli and then discuss it with her.
Whatever you do, keep trying different combinations and get that BGL down! In the meantime, talk to your clinic about a pump, that really is a reason to harass them!
PS: Don’t wait for the promised phone call, keep ringing them up!
I’ve been on Lantus / Novorapid for about 8 years now (I’m 30 and have been diabetic for 29 of those.) In the early days of Lantus I had no problems whatsoever, then I hit a similar sort of problem. Huge ass hypos in the night, then soaring sugars before tea.
After a chat with a nurse I split the Lantus into two shots. I now take 18U mid morning and 12U before bed. Removed the hypos and smoothed the curve out (guessing Lantus doesn’t last 24 hours in my case either.)
Hi PyratePete. I was away for 3 weeks in the states myself when you posted this, but back now, and sorry for the delay in adding my two pence worth. I was having similar problems to you on lantus, hypos in the night, and trying to stay really high at night to counteract them. My nurses took me off it in the end and gave me levemir, which although it’s still billed as a long acting insulin, it is only supposed to last for 18 rather than 24 hours (not that I believe either of them last as long as they say). What helped about this (and I think it DID help, although my lack of trust and fear of hypos prevented me really seeing if it would work) was that I could have a big boost of levemir first thing (8am) and then half to two thirds of my morning amount at 8pm. This meant I had enough during the day and much less at night. It made more sense.
Following my trip to the states, and long chats with a diabetic friend there, there’s a lot of emphasis put (In his healthcare regime at least) on proteins to help keep sugars level – if you can’t work perfectly with the insulins you’re given, you could try also having protein heavy snacks at night to keep the sugar you have in your system working well with the insulin.
Good luck, hope you have a smashing time in Florida, and like Tim says, keep us posted.